Alert archive / Minnesota / Snow Squall Warnings in 2022

Snow Squall Warning 2, NWS Grand Forks, ND

March 10, 20225 counties in North Dakota; 7 counties in Minnesota

NWS Grand Forks, ND issued this snow squall warning at Mar 10, 2022, 7:22 PM CST for 5 counties in North Dakota; 7 counties in Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2022, 7:22 PM CST (01:22 UTC)
Expired
Mar 10, 2022, 8:00 PM CST
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Clay County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 48 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.4 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WWUS53 KFGF 110122
SQWFGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Grand Forks ND
722 PM CST Thu Mar 10 2022

MNC027-087-089-107-113-119-125-NDC003-017-073-077-097-110200-
/O.NEW.KFGF.SQ.W.0002.220311T0122Z-220311T0200Z/
Marshall MN-Red Lake MN-Clay MN-Norman MN-Polk MN-Mahnomen MN-
Pennington MN-Ransom ND-Cass ND-Traill ND-Barnes ND-Richland ND-
722 PM CST Thu Mar 10 2022

The National Weather Service in Grand Forks has issued a

* Snow Squall Warning for...
  Southeastern Marshall County in northwestern Minnesota...
  Red Lake County in northwestern Minnesota...
  Northwestern Clay County in northwestern Minnesota...
  Norman County in northwestern Minnesota...
  Polk County in northwestern Minnesota...
  Northwestern Mahnomen County in northwestern Minnesota...
  Pennington County in northwestern Minnesota...
  Northeastern Ransom County in southeastern North Dakota...
  Cass County in southeastern North Dakota...
  Southeastern Traill County in southeastern North Dakota...
  Southeastern Barnes County in southeastern North Dakota...
  Northwestern Richland County in southeastern North Dakota...

* Until 800 PM CST.

* At 720 PM CST, a dangerous snow squall was located along a line
  extending from 6 miles west of Carpenters Corner to near Eldred to
  Hunter to Nome, moving east at 40 mph.

  HAZARD...Extremely poor visibility in snow and blowing snow. Wind 
           gusts greater than 30 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

* This includes the following highways...
   Interstate 29 between mile markers 50 and 101.
   Interstate 94 in North Dakota between mile markers 315 and 352.
   Interstate 94 in Minnesota between mile markers 1 and 7.

This snow squall will be near...
  Eldred around 725 PM CST.
  Carpenters Corner and Crookston around 730 PM CST.
  Grandin, Greenview and Alice around 735 PM CST.
  Harold, Gardner and Rosewood around 740 PM CST.
  Dakota Junction, Sheldon and Hendrum around 745 PM CST
  West Fargo, Fargo and Moorhead around 800 PM CST.

Other locations impacted by this snow squall include Thief River
Falls Airport, Casselton Airport, Moorhead Airport and West
Argusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4662 9785 4720 9720 4773 9676 4820 9655
      4819 9559 4765 9584 4712 9629 4648 9702
TIME...MOT...LOC 0120Z 277DEG 34KT 4814 9657 4773 9675 4721 9719 4668
9779

$$

JK

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this snow squall warning went out at Mar 10, 3:04 PM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Mar 10, 3:04 PM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
304 PM CST Thu Mar 10 2022

.SHORT TERM...(This evening through Friday night)
Issued at 303 PM CST Thu Mar 10 2022

How to handle headlines is the main headache for the period.

Upper trough seen on water vapor loop digging through Saskatchewan
and Manitoba today, and should continue into Ontario and northern
Minnesota tonight. While there will be some synoptic lift with the
system, the main story will be the arctic cold front the wave
pushes through our area tonight, bringing winds and snow showers.
The CAMs have a narrow band of snow right along the front as it
drops into our northwestern counties late this afternoon. There is
a signal for some weak (less than 50 J/kg) of MU CAPE and the snow
squall parameter gets into the 2-3 range as the front pushes into
northeastern ND and northwestern MN this evening. The potential is
there for a snow squall to develop, maybe with 30 percent
confidence. At the very least, there will be period of falling and
blowing snow as northwest winds along the front pick up, reducing
vis to under a mile even if we don't get a full snow squall. The
front will enter the Devils Lake Basin in the next few hours and
then push southeastward through this evening, with the snow squall
parameter decreasing as we get later and the front moves
southeast.

A bit of a lull is possible as winds from the initial frontal
passage settle down and we get boundary layer decoupling
overnight. However, there will be some times overnight when we get
mixing up to 925mb at 35 kts as a secondary surge of cold air
comes down. Bufkit soundings show the good mixing going in and
out, and there is the question of blowable snow. Currently winds
from the southwest are gusting into the 35 to 40 mph range, but
visibility is not bad and there are only a few sites showing some
light drifting on the roads. We probably will need some fresh snow
for any reductions to visibility, or northerly winds blowing snow
out of Canada into our area. There will be at least a little bit
of snow with the frontal passage and snow showers behind the
front, but at this point doubt we will get the 1 inch or more
needed for sustained whiteout conditions. At this point, think
there will be periodic travel impacts with snow/blowing snow so
leaned towards a winter weather advisory. If a snow squall or
sustained blizzard conditions develop, can throw out a quick
upgrade.

Very cold air comes down behind the front, with wind chills
getting down into the -25 to -35 range overnight into tomorrow
morning. The northern counties will still be seeing some snow and
blowing snow potential late tonight into Friday morning, but
southeastern ND and the southern Red River Valley will just see
some snow/blowing snow with the initial frontal passage and then
cold. So made a pretty complicated winter weather advisory to try
and capture the timing of everything and both the evening and
tomorrow morning travel impacts. Winds should taper off by late
Friday afternoon as surface high pressure builds in behind the
front, with Friday night temps down into the double digits below
zero.

.LONG TERM...(Saturday through Thursday)
Issued at 303 PM CST Thu Mar 10 2022

There are a few opportunities for impacts in the long term period,
mainly early on. The later systems are too uncertain in guidance to
have confidence in timing, track, and impacts.

Yet another Alberta Clipper will affect our forecast on the weekend,
with the low pressure center remaining north of the international
border. Snow accumulations are expected to start on Saturday
afternoon, and greatest accumulations will be on the Minnesota side
of the Red River Valley. Most likely accumulations will be under an
inch, with some locations on the international border reaching an
inch by Sunday morning. In addition to this, winds look to gust up
to 35 MPH, which brings us blowing snow concerns in areas where the
winds and falling snow combine. As of now, it appears to be about a
30% chance that the two combine and reduce visibility drastically.
This could change as CAMs get a better handle on the system, but it
looks like some minor travel impacts can be expected. Areas most
likely to have some travel impacts at this time would be
northwestern Minnesota.

Sunday evening presents another chance for snow with a low pressure
system moving to our SE, but this time for our southern areas.
Greatest snow accumulations are expected to be along and south of I-
94, with up to an inch possible. Confidence in terms of impacts is
rather low as of now due to timing, snowfall amounts, and other
discrepancies in the guidance.

After these two systems, high pressure will set in at the surface
with westerly to northwesterly flow aloft. The aloft flow will
remain in place, with the high pressure moving east mid-week next
week. A warming trend is set to take place next week, with many
locations remaining near or above freezing for several days at a
time. Hopefully this is finally a sign of spring? Only time will
tell.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1141 AM CST Thu Mar 10 2022

VFR conditions at all sites currently with just some scattered mid
and high clouds. Southwesterly winds will become more breezy this
afternoon with gusts over 20 kts. A cold front will be pushing
into the KDVL area late afternoon/early evening and airports
further southeast later this evening into the overnight. Winds
will shift to the northwest, with gusts over 25 kts possible. Some
lowered vis and ceilings at some sites, although exact impacts
from blowing snow is uncertain. For now kept worst conditions at
MVFR, but will continue to monitor. Improvement towards VFR at
the end of the period, although northwesterly winds will remain
gusty.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory from 6 PM this evening to 4 PM CST
     Friday for NDZ008-016-027-029-030.

     Winter Weather Advisory from 9 PM this evening to 3 AM CST
     Friday for NDZ038-039-049-052-053.

     Wind Chill Advisory from 3 AM to noon CST Friday for NDZ038-039-
     049-052-053.

     Winter Weather Advisory until 4 PM CST Friday for NDZ006-007-014-
     015-024-026-028-054.

MN...Winter Weather Advisory from 9 PM this evening to 4 PM CST
     Friday for MNZ005-008-013>015-022.

     Winter Weather Advisory from 6 PM this evening to 4 PM CST
     Friday for MNZ001-002-004-007.

     Winter Weather Advisory from 9 PM this evening to 3 AM CST
     Friday for MNZ003-029.

     Wind Chill Advisory from 3 AM to noon CST Friday for MNZ003-029.

SHORT TERM...JR
LONG TERM...AK
AVIATION...JR
Hazardous weather outlook, Mar 10, 3:49 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
349 PM CST Thu Mar 10 2022

MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-112200-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
349 PM CST Thu Mar 10 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

A clipper and strong cold front may bring periods of snow showers
and blowing snow to eastern ND and northwest MN by this evening
into the overnight hours, including the potential for a snow
squalls during the evening commute. There is a 30 percent chance
for snow squall impacts this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds increase again early Friday morning mainly north of Highway
200 in the Red River Valley, and may combine with isolated to
scattered snow showers to produce whiteout conditions in open
country. There is a 40 percent chance for Blizzard conditions
Friday north of Highway 200. Further south, snow shower chances
will be less, but wind chill will be in the -25 to -35 range
through Friday morning.

Very low wind chills to 35 below are expected again Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ006-009-016-017-022>024-027-028-030>032-040-112200-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
West Otter Tail-East Otter Tail-Wadena-Grant-
349 PM CST Thu Mar 10 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a small chance for snow squalls to continue into portions
of Lakes Country, although impacts will not be as high as
locations further northwest. Brief low visibilities are possible
during the late evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very low wind chills to 35 below are expected again Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:36 PM CSTSnow Squall WarningFGFGrand Forks, Steele, Traill, Walsh39 min
Mar 10, 8:07 PM CSTSnow Squall WarningFGFCass, Richland53 min
Mar 11, 12:47 PM CSTWind Chill AdvisoryFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more21 hr

Nearby

Snow Squall Warnings in Minnesota, 2022Snow Squall Warnings in North Dakota, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.